Florida, 2005

Flood in Florida, April 1 to 7, 2005

April 1 to 7, 2005 · NWS TAE · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 1, 4:37 AM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 1, 4:37 AM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
437 AM EST FRI APR 1 2005

.SYNOPSIS...A POTENT SHORT WAVE TROUGH IS PIVOTING ACROSS THE SRN
PLAINS THIS MORNING. A WAVE OF LOW PRESSURE HAS DEVELOPED ON A
SURFACE FRONT OVER LA. A COASTAL FRONT APPEARS TO BE DEVELOPING
ESEWD FROM THE LOW TO JUST OFF THE N CENTRAL GULF COAST. STRONG TO
SEVERE STORMS HAVE BEEN WIDESPREAD ACROSS THE N CENTRAL GULF STATES
OVERNIGHT.

&&

.SHORT TERM...TODAY THROUGH SUN.
THE SHORT WAVE IS EXPECTED TO SWEEP EWD ACROSS THE GULF STATES FROM
THIS AFTERNOON THROUGH TONIGHT. THE SURFACE LOW WILL RIDE NEWD
ACROSS THE TN VALLEY TODAY. THE TRAILING COLD FRONT WILL PUSH ACROSS
THE FORECAST AREA TONIGHT. A SQUALL LINE OF THUNDERSTORMS WILL
PRECEDE THE FRONTAL PASSAGE LATER TODAY WITH DAMAGING WINDS AND
LARGE HAIL THE PRIMARY THREAT. ISOLATED TORNADOES WILL ALSO BE
POSSIBLE ALONG AND JUST N OF THE DEVELOPING WARM FRONT. WE
ANTICIPATE ADDITIONAL CONVECTIVE WATCHES TO BE ISSUED FOR OUR
FORECAST AREA LATER TODAY AND SPOTTER ACTIVATION WILL BE INITIATED.
FOR ADDITIONAL DETAILS...SEE THE LATEST DAY ONE SPC CONVECTIVE
OUTLOOK (SWODY1, WMO HEADER ACUS01 KWNS) AND LOCAL HAZARDOUS WEATHER
OUTLOOK (HWOTAE, WMO HEADER FLUS42 KTAE).

AFTER THE CONVECTION CLEARS THE AREA, A VERY TIGHT GRADIENT WILL SET
UP ACROSS THE AREA ON SAT. WE SHOULD EASILY SEE LAKE WIND ADVISORY
CONDITIONS DEVELOP, POSSIBLY EVEN WIND ADVISORY CONDITIONS. IT WILL
NOT BE A GOOD DAY FOR BOATING, UNLESS YOUR AN EXPERT WITH SAIL
CRAFT. HIGH PRESSURE WILL BUILD OVER THE AREA ON SUN, LOWERING WINDS
DRAMATICALLY.

.LONG TERM...SUN NIGHT THROUGH THU.
HIGH PRESSURE WILL REMAIN IN CONTROL OF OUR WX THROUGH TUE. THEN WE
ARE LOOKING AT ANOTHER POTENTIAL SEVERE WEATHER EVENT FOR LATE IN
THE WEEK AS THE SURFACE HIGH MOVES E OF THE AREA ALLOWING THE GULF
TO OPEN UP, AND YET ANOTHER WHOPPER OF AN UPPER LEVEL LOW TRAVERSES
THE SERN STATES.

&&

.MARINE...WE WILL UPGRADE TO SCA FOR SEAS ACROSS OUR WRN LEGS, BUT
CAUTION SHOULD SUFFICE FOR THE ERN AREAS TODAY. THEN SMALL CRAFT
ADVISORY CONDITIONS ARE EXPECTED EVERYWHERE FOR TONIGHT INTO SAT
NIGHT DUE TO GUSTY NW WINDS. GENERALLY FOLLOWED THE WAVE WATCH FOR
SEAS, BUT EVEN THEY MAY NEED TO COME UP A FOOT OR SO. WINDS AND SEAS
WILL THEN SUBSIDE CONSIDERABLY FOR SUN AFTERNOON THROUGH TUE.

&&

.FIRE WEATHER...ALTHOUGH LOW RH DURATIONS WILL BE MARGINAL FOR SOME
OF OUR FL ZONES...WILL MAINTAIN THE WATCH FOR SAT DUE TO THE VERY
STRONG WINDS WE ARE ANTICIPATING THAT AFTERNOON. RH DURATIONS WILL
EASILY BE MET ON SUN IN FL, BUT IT IS STILL A BIT EARLY FOR A WATCH.

&&

.HYDROLOGY...MANY RIVER POINTS REMAIN IN FLOOD AND THE ADDITIONAL
RAINFALL EXPECTED TODAY WILL ONLY EXACERBATE THE PROBLEM. SEVERAL
NEW FORECASTS WERE ISSUED BY THE SERFC LATE IN THE EVENING AND THEY
HAVE BEEN INCORPORATED INTO UPDATED FLSS WITH TWO NEW WARNINGS
ISSUED FOR THE CHIPOLA AT ALTHA AND FOR SEVERAL POINTS ON THE
CHOCTAWHATCHEE RIVER. WE HAVE ALSO HAD TO ISSUE AREAL FLOOD WARNINGS
FOR MANY OF OUR PANHANDLE ZONES AND A COUPLE IN SE AL. A FLOOD WATCH
REMAINS IN EFFECT FOR OUR AL AND GA ZONES. THAT LOOKS GOOD FOR THE
MOST PART AS THE HIGHEST HPC AND RFC QPF IS N OF THE FL BORDER. WE
DO PLAN ON ADDING SOME OF OUR PANHANDLE ZONES INTO THE WATCH AND
WILL EXTEND THE EXPIRATION TIME TO THE NEXT FULL FORECAST ISSUANCE
AT 21Z.

&&

.PRELIMINARY POINT TEMPS/POPS...

TALLAHASSEE  76 54 66 37 / 90 70 05 00
PANAMA CITY  72 53 65 44 / ++ 50 05 00
DOTHAN       74 48 61 40 / ++ 40 05 00
ALBANY       74 50 62 39 / ++ 60 05 00
VALDOSTA     78 53 64 39 / 80 70 10 00
CROSS CITY   78 56 66 39 / 60 70 20 00

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...A FLOOD WATCH IS IN EFFECT UNTIL 3 AM CST FRIDAY.
GA...A FLOOD WATCH IS IN EFFECT UNTIL 4 PM EST FRIDAY.
FL...A FLOOD WATCH IS IN EFFECT UNTIL 3 PM CST FRIDAY FOR FLZ07>13.
     SCA FOR SEAS WRN LEGS.

&&

WOOL
Hazardous weather outlook, Apr 1, 5:59 AM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
559 AM EST FRI APR 1 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-021058-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
559 AM EST FRI APR 1 2005

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
AND A MODERATE RISK FOR RIP CURRENTS TODAY...
...THERE IS A FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON FOR
SOUTHEAST ALABAMA AS WELL AS SOUTHWEST AND SOUTH CENTRAL GEORGIA AND
THE FLORIDA PANHANDLE...

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
THE STORM PREDICTION CENTER INDICATES A SLIGHT RISK FOR SEVERE
THUNDERSTORMS FOR TODAY AND EARLY TONIGHT FOR THE ENTIRE FORECAST
AREA. A WARM FRONT JUST OFF THE GULF COAST WILL MOVE NORTH ACROSS
THE REGION TODAY. ISOLATED SEVERE STORMS CAPABLE OF PRODUCING
TORNADOES WILL BE POSSIBLE ALONG AND JUST NORTH OF THE WARM FRONT
FROM LATE MORNING INTO THIS AFTERNOON. A SQUALL LINE IS THEN
EXPECTED TO DEVELOP AHEAD OF A STRONG COLD FRONT AND MOVE ACROSS OUR
FORECAST AREA FROM LATE THIS AFTERNOON THROUGH ABOUT MIDNIGHT. THE
PRIMARY THREAT DURING THIS PERIOD WILL BE DAMAGING WINDS AND LARGE
HAIL. STRONG THUNDERSTORMS COULD LINGER FOR MUCH OF THE NIGHT ACROSS
THE EASTERN BIG BEND AND SOUTH CENTRAL GEORGIA.

RAINFALL TOTALS OF 1.5 TO 2.5 INCHES WILL BE COMMON ACROSS MUCH OF
THE AREA THROUGH TONIGHT. WHEN COMBINED WITH THE RAINS THAT HAVE
ALREADY FALLEN...THIS WILL KEEP A THREAT FOR FLOODING ACROSS
SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE
FLORIDA PANHANDLE. A FLOOD WATCH IS IN EFFECT FOR THESE AREAS. IN
ADDITION...MANY AREA RIVERS REMAIN ABOVE FLOOD STAGE.

WINDS OVER THE GULF COASTAL WATERS WILL RUN 15 TO 20 KNOTS FOR MUCH
OF THE DAY AS THEY VEER FROM SOUTHEAST TO SOUTHWEST. SEAS WILL BUILD
TO AROUND 7 FEET LATE IN THE DAY...PROMPTING THE ISSUANCE OF A SMALL
CRAFT ADVISORY FOR THE WATERS WEST OF APALACHICOLA. WEST WINDS WILL
BECOME NORTHWEST BEHIND THE FRONT AND INCREASE TO AROUND 25 KNOTS.
SEAS WILL BUILD AS HIGH AS 10 FEET WELL OFFSHORE AND SMALL CRAFT
ADVISORIES WILL BE IN EFFECT FOR ALL OF THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
STRONG WINDS WILL DEVELOP OVER THE ENTIRE FORECAST AREA ON SATURDAY
CREATING A HAZARD FOR BOATERS ON AREA LAKES. WIND ADVISORIES OR LAKE
WIND ADVISORIES MAY BE NECESSARY ON SATURDAY. SMALL CRAFT ADVISORIES
WILL LIKELY REMAIN UP FOR SATURDAY AND SATURDAY NIGHT. LOWERING
AFTERNOON RELATIVE HUMIDITIES SATURDAY AND SUNDAY AFTERNOON MAY
ENHANCE THE SPREAD OF ANY WILDFIRES THAT DEVELOP. ALTHOUGH A LOT CAN
CHANGE BETWEEN NOW AND THEN...YET ANOTHER SEVERE WEATHER OUTBREAK IS
POSSIBLE WEDNESDAY INTO THURSDAY. AT THIS TIME...IT LOOKS LIKE LARGE
HAIL WOULD BE THE PRIMARY THREAT FROM THIS ONE.

.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA BIG
BEND AND PANHANDLE BEACHES TODAY.

A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.

IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.

.SPOTTER CALL TO ACTION STATEMENT...
SOME STORMS MAY BECOME SEVERE TODAY AND TONIGHT. SPOTTERS WILL BE
CONSIDERED ACTIVATED UPON THE ISSUANCE OF A CONVECTIVE WATCH FOR OUR
AREA.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

18-WOOL

In the hours before

Special weather statement, Apr 1, 3:09 AM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
309 AM EST FRI APR 1 2005

FLZ007-008-011300-
COASTAL WALTON FL-INLAND WALTON FL-
INCLUDING THE CITIES OF...DE FUNIAK SPRINGS AND SANTA ROSA BEACH
309 AM EST FRI APR 1 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR THE
WESTERN FLORIDA PANHANDLE...EFFECTIVE UNTIL 700 AM CST FRIDAY
MORNING.

THIS WATCH INCLUDES THE FOLLOWING COUNTY:

IN FLORIDA...WALTON.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

10-BOLINSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Gulf

When
April 1, 6:00 AM EST to April 7, 6:00 AM EST
Where
Gulf forecast zone
Property damage
$5.0 million
Reported by
EMERGENCY MANAGER
Coordinates
29.909, -85.261 (the zone’s center; the record gives no point)

Five to ten inches of rain during the past few days combined with significant rain amounts upstream caused significant flooding along the Apalachicola River and nearby low-lying areas. 40 to 50 roads throughout the county were closed due to high water. Many residents along Lake Grove Road were adversely affected as low-lying reservoirs, creeks and streams surged above their banks. This road runs along the Chipola cut-off, which connects the Apalachicola and Chipola Rivers. The affected communities included Wewahitchka, Howards Creek, Dalkeith and Overstreet. 150 residences were damaged by the flood waters. A mandatory boil order was issued for people residing in low-lying or riverside areas. Two people were rescued when flood waters pushed their truck off Lake Grove Road near Gaskins Park. State officials declared a state of emergency and voluntary evacuation order for residents near waterways. Reported by the Gulf County EMA.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447904.